My thoughts on Ozempic for Weight Loss
Unless You have been living under a rock lately you have probably heard of Ozempic or other similar medications for weight loss.
Ozempic is from a class of medicines called glucagon-like peptide-1 (GLP-1) agonists (incretin mimetics). Ozempic works by binding to GLP-1 receptors which stimulates insulin release from the pancreas when you need insulin, it also helps to reduce the amount of sugar released by your liver and slows down food leaving your stomach. The combination of these effects helps to lower your A1C and blood sugar levels, and may also help reduce your appetite.1
While it was developed to help those with diabetes it has shown to have success with weight loss as well and is becoming the drug du jour for it at the moment.
Many people taking glucagon-like peptide 1 (GLP-1) drugs like Ozempic or Wegovy (semaglutide) and Mounjaro (tirzepatide) experience rapid weight loss. “According to a clinical trial of Ozempic, after 68 weeks on the medication, 86.4% of participants lost 5% or more of their body weight, and 69.1% lost 10% or more of their body weight.” 2
I will start by saying that I am not an expert on this and this is not meant to be a deep dive into the research but rather an overview to get those interested in learning more to ask the right questions Any questions that you have should be addressed with your primary care physician or other medical doctor. That being said I have been approached by clients wanting to know more about taking this medication for weight loss so I thought I would do some research and share my thoughts on it. This article is not medical advice but rather just my opinion based on the research I have done on this medication and its effects when taking it for weight loss purposes.
It works. I will start by saying that my recommendation will always be pursuing weight loss by addressing your eating habits, diet, and exercise. But for this article, we will focus on utilizing Ozempic for the purposes of weight loss. Now, without knowing the longstanding health effects that taking this medicine for weight loss can cause the short of it is that for the purpose of weight loss, it is generally very effective. When taken under proper medical supervision and with proper support it can be a great way to kickstart your weight loss journey for those who are struggling to do so. But as you will see in the next section it is not a miracle drug and not without its own issues and side effects.
Loss of muscle and bone mass. Rapid weight loss from taking GLP-1 medications like Ozempic and Wegovy can cause a decrease in muscle mass, lessen bone density, and lower your resting metabolic rate, leading to sarcopenia which is the gradual loss of muscle mass, strength, and function and is typically associated with aging. 2 As we know the loss of muscle and bone mass can come with a plethora of consequences, especially for those who are over the age of 40 and already experiencing some of this as part of the aging process. So if you are going to take these medications for weight loss it is important that you focus on 2 things to minimize the loss of muscle mass. Number 1 is to focus on getting enough protein intake, This can be hard because the effects of the medication can lead to a decrease in overall food intake. Your goal should be .8 to 1 gram of protein per lb. of body weight. The second way to mitigate the loss of bone and muscle is by performing a consistent resistance training program. Focusing on big movements like squats, deadlifts, lunges, pressing, rows, and pullups/pulldowns with weights that challenge you in a 6 to 10-rep range. I also recommend performing this training under the supervision of a qualified fitness professional to help guide you safely through the process.
Rebound weight gain. A study in the Journal of Pharmacology and Therapeutics found that a majority of people who take semaglutide gain most of the weight back within a year of stopping the medication, which can be difficult to control. 3 Weight rebound occurs quite simply because the drug does not cure the underlying issues that led to weight gain in the first place.2 The biggest reason for this in my opinion is that people who take this drug don't actively change the eating habits that led to the weight gain in the first place. In my experience with clients who have taken this drug. there is little to no support to help them change their dietary habits while on the drug. This can be a multifactorial and complicated process that can differ from person to person but I think having some help and support in changing habits around diet and exercise can help reduce the chances of rebound weight gain occurring when getting off of these drugs.
Side effects. As with all medications, everyone's experience will be different and the type and degree of side effects will differ from person to person. Some of the most common side effects of taking these drugs are Very common (10% or more): Nausea (up to 44%), increased amylase (up to 13%), increased lipase (up to 22%), diarrhea (up to 30%), vomiting (up to 24%), constipation (up to 24%), abdominal pain (up to 20%), Common (1% to 10%): Dyspepsia, eructation, flatulence, gastroesophageal reflux disease, abdominal distention, gastroenteritis, gastroesophageal reflux disease, gastritis, gastroenteritis (viral)
The goal of this article is not necessarily to sway you from taking these drugs if you and your doctor decide that it is the best course of action for you. Regardless of what direction you choose to pursue a weight loss goal I highly recommend finding the necessary help and support to guide you through a proper exercise program and help you build good habits around diet and exercise. If you do decide to take these drugs I recommend asking your doctor about these issues and finding support to help guide you through the process in the safest and healthiest way possible.
As always I offer in-person and online coaching for sports performance, dealing with pain or injury, and/or weight loss and health improvement. If you are interested in learning more about what I do and how I can help you can set up a free call here:https://go.guidrygolfandsport.com/lets-chat